Alert archive / Virginia / Flash Flood Warnings in 2011

Flash Flood Warning 61, NWS Baltimore/Washington

July 6, 2011Albemarle County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 6, 2011, 1:15 PM EDT for Albemarle County, Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2011, 1:15 PM EDT (17:15 UTC)
Expired
Jul 6, 2011, 2:12 PM EDT
In force
57 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Albemarle County, VA

The radar

The Sterling radar (KLWX), 159 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 945 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
945 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

316 
WGUS51 KLWX 061715
FFWLWX
VAC003-062015-
/O.NEW.KLWX.FF.W.0061.110706T1715Z-110706T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
115 PM EDT WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN ALBEMARLE COUNTY IN CENTRAL VIRGINIA...

* UNTIL 415 PM EDT

* AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR KEENE...OR 12 MILES SOUTH
  OF CHARLOTTESVILLE...MOVING SOUTHEAST AT 5 MPH.

FLASH FLOOD PRONE AREAS WHICH WILL BE AFFECTED INCLUDE...

TRIBUTARIES OF THE HARDWARE RIVER...PARTICULARLY HARRIS CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF UP TO 2 INCHES HAVE FALLEN...AND AN ADDITIONAL 
INCH CAN BE EXPECTED AS TORRENTIAL RAINS CONTINUE TO SLOWLY PASS 
ACROSS THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3786 7870 3799 7854 3791 7839 3781 7848
      3777 7849 3775 7851 3775 7852 3775 7856
      3774 7858 3774 7861

$$

SBK
1 follow-up statement
014 
WGUS71 KLWX 061812
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
212 PM EDT WED JUL 6 2011

VAC003-061822-
/O.CAN.KLWX.FF.W.0061.000000T0000Z-110706T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALBEMARLE VA-
212 PM EDT WED JUL 6 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
ALBEMARLE COUNTY...

SHOWERS AND THUNDERSTORMS HAVE MOVED OUT OF THE WARNED AREA...AND 
FLASH FLOODING IS NO LONGER EXPECTED.


LAT...LON 3786 7870 3799 7854 3791 7839 3781 7848
      3777 7849 3775 7851 3775 7852 3775 7856
      3774 7858 3774 7861

$$

SBK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 10:12 AM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 6, 10:12 AM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1012 AM EDT WED JUL 6 2011

.SYNOPSIS...
A WARM FRONT WILL BECOME SLIGHTLY BETTER DEFINED ACROSS NORTH-
CENTRAL MARYLAND AND THE SHENANDOAH VALLEY BY LATE THIS AFTERNOON.
THE BOUNDARY WILL REMAIN IN PLACE THROUGH THURSDAY. A WEAK COLD
FRONT OVER THE UPPER-MIDWEST WILL APPROACH THE REGION THURSDAY
AFTERNOON AND EVENING IN RESPONSE TO HIGH PRESSURE BUILDING INTO
THE GREAT LAKES. SURFACE HIGH PRESSURE WILL MOVE INTO THE MID-
ATLANTIC REGION OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
EXTENSIVE CLD CVR CONTS THIS MRNG ACRS MUCH OF FCST AREA...WITH
ONGOING CNVCTN MOVG NEWD THRU INTERSTATE-95 CORRIDOR. IN THE WAKE
OF THIS MRNG CNVCTN...ISOLATED SHWRS WILL BE PSBL THRU RMNDR OF
MRNG AS SLOW-MOVG WMFNT BCMS SLGTLY BETTER DEFINED OVER NWRN THIRD
OF FCST AREA.

AS UPR-LVL CLDS MOVE EWD SLOWLY TDA...MODEST HEATING ALONG
ORGANIZING WMFNT MAY SUPPORT TSTM DVLPMT LATER THIS AFTN NEAR THE
BLUE RDG MTNS. WEAK LAPSE RATES...INHIBITING UPR-LVL CLDS AND POOR
BULK SHEAR PROFILES LKLY WILL PRECLUDE SVR WX POTENTIAL TDA.

ANY TSTMS SHUD TRANSLATE SEWD THRU RMNDR OF FCST AREA LATE THIS
AFTN AND THIS EVE. DECRG CLD CVR AND VERY MOIST BNDRY LYR COULD
LEAD TO FOG OVNGT.

APART FROM OVNGT FOG...LMTD CLD CVR XPCD BY MRNG ON THU. WITH AMPLE
INSOLATION...ATMOSPHERE SHUD DESTABILIZE QUITE EASILY BY AFTN. MDT
INSTBY OF 1500-2500 J/KG XPCD. DESPITE ONLY MODEST MID-LVL FLOW OF
ABOUT 25 KT...VERY STEEP LOW-LVL LAPSE RATES UP TO H7 AND NEAR-
SATURATION THRU A COMPARABLE LYR WILL LEAD TO SGFNT DCAPE AND THUS
A SGFNT DMGG WIND THREAT FROM VIGOROUS CNVCTN TMW. FCST SOUNDINGS
ALSO INDICATE A DVLPG DRY LYR ALOFT WHICH ALSO COULD SUPPORT ISOLD
LRG HAIL DVLPMT.

MAXIMA TDA WILL BE INHIBITED BY MRNG CLD CVR...BUT SHUD REACH UPR
80S-LWR 90S. WITH MORE SUN TMW...MAXIMA MAY REACH LOW-MID 90S. AS
WAS THE CASE THIS MRNG...MINIMA WILL BE ELEVATED OWING TO HIGH
BNDRY LYR DEWPTS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
HIGH TEMPS HV BEEN TOPPING OUT IN U80S/LM90S DURG THE START OF
JUL...AND THAT SHOULD CONTINUE THU. CWA WL BE IN BTWN WK
BNDRYS...W/ DWPTS IN U60S/L70S. W/ THIS LO LVL MOISTURE ISOLD
CNVCTN WL BE PSBL DURG THE AFTN...HOWEVER SVR THREAT LOOKS LOW TO
NON EXISTENT W/ NO UPR LVL WIND FIELD TO SPEAK OF.

HIGH PRES OVER THE UPR GRT LKS WL BUILD INTO NY STATE THU
NGT...ALLOWING A WK CD FNT TO DRAW CLOSER TO THE MID ATLC
RGN...WHICH WL BRING THE CHC FOR CNVCTN...ESPECIALLY IN THE NRN
PART OF THE CWA. BOTH MAV AND MET HV LKLY POPS BOTH THU NGT AND
FRI. WE'VE DONE STUDIES VERIFYING MDL (AND OUR) POP FCSTS DURG ALL
TIMES OF THE YR...AND DURG SUMMER GFS 24-48 HR 60-70 POPS VERIFY
5-10% LESS..WHICH IS PART OF THE REASON (ALONG W/ SUMMER CNVCTN IS
GNRLY SPOTTIER THAN IN THE COOLER TIMES OF THE YR) WHY I'VE
RAISED POPS TO HIGH CHC.

NAM CONTINUES TO BE THE ONLY MDL TRACKING A LOW PRES AREA UP THE E
CST FRI AND AM DISCOUNTING.

AS MENTIONED ABV...HIGH PRES XPCTD TO TRACK ACROSS THE NERN U.S.
ON FRI W/ BNDRY CAUGHT UP IN THE MID ATLC STATES. THIS SHOULD
PROVIDE FOCUS FOR STORMS...WHILE M CLDY SKIES WL KEEP TEMPS BLO
90. LK THU NGT WL INCRS POPS BUT HOLD AT HIGH CHC.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
IT LOOKS LK THE HIGH TO THE N SHOULD COME MORE INTO PLAY FOR OUR
AREA AS THE WKND PROGRESSES. BY SUNDAY SKIES SHOULD BE M SUNNY W/
HIGH TEMPS ARND 90 - NEAR CLIMO NORMS.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
IN THE WAKE OF DECAYING MRNG CNVCTN...MAINLY MID- AND UPR-LVL CLDS
XPCD AT TERMINALS. WMFNT WILL BCM BETTER DEFINED VCTY KMRB THIS
AFTN AND MAY PROVIDE FOCUS FOR TSTM INITIATION. BUT WEAK INSTBY
AND SHEAR WILL NOT SUPPORT ORGANIZED CNVCTN.

MVFR FOG XPCD OVNGT IN TYPICAL SPOTS. CONFIDENCE IS INCREASING IN
LMTD IFR VSBYS AT SOME TERMINALS LATE TNGT...BUT TIMING IS
UNCERTAIN ATTM. FCST WILL BE REFINED BY THIS AFTN.

TSTMS XPCD TO FORM ALONG WMFNT ON THU NEAR BLUE RDG MTNS. MDT
INSTBY AND STEEP LAPSE RATES WILL YIELD A SVR WX THREAT OF DMGG
WIND GUSTS AND ISOLD LRG HAIL. STEEP LOW-LVL LAPSE RATES WILL LEAD
TO TURBULENCE AT ALL TERMINALS.

CHANCES CONTINUE FOR SHRA/TSRA...ESPECIALLY DURING THE AFTN AND
EVE HRS FRI AS A FRONTAL BOUNDARY STALLS OVER THE AREA. HIPRES
BUILDS DURG THE WKEND.

&&

.MARINE...
LGT SLY WINDS OF 5-10 KT XPCD TDA AND TMW...BUT COULD BE SLGTLY
HIGHER IN ANY SHWRS AND TSTMS. BEST CHC FOR SGFNT WIND GUSTS WILL
BE IN ANY TSTMS THU AFTN-EVE...WHEN SPECIAL MARINE WRNGS COULD
BECOME NECESSARY.

IN THE XTND WINDS LOOK TO RMN BLO SCA VALUES THU THRU SUN.
AFTN/EVE TSTSM ARE PSBL THU AND FRI.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...KRAMAR
PREV DISCUSSION...WOODY!
Hazardous weather outlook, Jul 6, 12:33 PM EDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1233 PM EDT WED JUL 6 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
071000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1233 PM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED GUSTS TO NEAR 20 KT WILL BE POSSIBLE IN SOUTHERN PORTIONS
OF THE MARYLAND CHESAPEAKE BAY THROUGH EARLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ALONG A WARM FRONT
THURSDAY AFTERNOON AND EVENING. SOME STORMS COULD BECOME SEVERE
AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND ISOLATED
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-071000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1233 PM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ALONG A WARM FRONT
THURSDAY AFTERNOON AND EVENING. SOME STORMS COULD BECOME SEVERE
AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND ISOLATED
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 6, 1:06 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
106 PM EDT WED JUL 6 2011

VAZ037-061730-
ALBEMARLE VA-
106 PM EDT WED JUL 6 2011

...STRONG THUNDERSTORMS TO AFFECT ALBEMARLE COUNTY...

AT 105 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTHEAST OF WESTMORELAND TO ESMONT...
MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE ESMONT...KEENE...SHADWELL...KESWICK...
GLENDOWER...CISMONT...CAMPBELL...BOYD TAVERN AND WOODRIDGE.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

VERY HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW
ONE MILE AND CAUSE PONDING OF WATER ON ROADWAYS. RAINFALL AMOUNTS OF
ONE TO LOCALLY TWO INCHES IS EXPECTED WITH THESE SLOW MOVING STORMS.

PENNY-SIZE  HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN ALSO BE EXPECTED
WITH THESE STORMS.

&&

LAT...LON 3777 7869 3781 7869 3785 7872 3786 7872
      3815 7843 3812 7821 3781 7848 3777 7849
      3775 7851 3775 7857
TIME...MOT...LOC 1705Z 280DEG 10KT 3806 7839 3784 7862

JRK

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:06 PM EDTSpecial Weather StatementLWXAlbemarle, City of Charlottesville24 min
Jul 6, 1:30 PM EDTSpecial Weather StatementLWXAlbemarle, City of Charlottesville60 min
Jul 6, 3:27 PM EDTSpecial Weather StatementLWXAugusta, City of Staunton48 min
Jul 6, 4:10 PM EDTSpecial Weather StatementLWXCity of Staunton, City of Waynesboro50 min
Jul 6, 4:54 PM EDTSpecial Weather StatementLWXNelson51 min

Nearby

Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.